Hail, Dundy
- When
- May 19, 5:40 PM MST to 5:45 PM MST
- Where
- Dundy County, 3.76 mi WSW of Parks
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.033, -101.788
Trained spotter reports golf ball sized hail.
Isolated to scattered thunderstorms formed along a dry line across northwest Kansas and southwest Nebraska. A single instance of golf ball size hail was reported in Dundy county before going on to produce nickel size hail across the state line in Cheyenne county Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated to scattered thunderstorms formed along a dry line across northwest Kansas and southwest Nebraska. A single instance of golf ball size hail was reported in Dundy county before going on to produce nickel size hail across the state line in Cheyenne county Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 2:25 PM MST, 3 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 325 PM MDT Sun May 19 2024 .KEY MESSAGES... - Strong to severe storms remain forecasted for today/tonight with hail around two inches in diameter and wind gusts around 70 mph possible. A severe thunderstorm watch is in effect for far SE/E counties. - Storms; some severe north of Interstate 70 are forecast Monday. Main hazards are large hail, damaging winds and torrential rainfall. - Cooler with frost concerns mid week. && .UPDATE... Issued at 139 PM MDT Sun May 19 2024 Severe Thunderstorm Watch #260 is now in effect through 03z Monday for the following NW Kansas counties: Gove, Greeley, Graham and Wichita. These areas will be most prone based on currently developing/moving through the DDC CWA. Same threats as before, mainly wind and hail. Isolated tornado/landspout possible and heavy rainfall as well. Will be monitoring the current activity to possibly add in additional counties later today. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 240 PM MDT Sun May 19 2024 Across the region this afternoon, skies are a mixed sunny down to partly sunny. Not much remains from the morning veil of low cloud, as storms are starting to develop around the outskirts of the CWA. Temperatures as of 200 PM MDT are ranging in the 60s and 70s. The cooler temperatures are those locales still being affected by clouds. Winds are southerly with gusts into the 20-30 mph range at times. The main wx threats in the short term period continue to be focused on strong to severe thunderstorms potential this afternoon/evening, as well as Monday/Monday evening and possibly on Tuesday. For this afternoon/evening, the storm threat will focus on the environment east of a dryline around the Palmer Divide. Morning rainfall east may have helped to stabilize portions of the region, but with storms popping up around the outskirts of the CWA, any CIN from this morning is quickly eroding. In the south and west, SBCape has already jumped to 3000-4500j/kg, DCape in the 1000-1300j/kg range and with high dewpts still over the CWA, the airmass is primed for storms. SPC has a Severe Thunderstorm Watch out for KS counties from Graham southwest to Greeley. The main activity should stay east of these counties. It will be the storms that are forming along dryline/front which is slowly pushing towards the CO/KS/NE border. Hail/wind still main threats, but can't rule out an isolated tornado or land spout. Heavy rainfall continues to accompany any storms that have occurred, so flooding still occur. Storm activity tapers by 06z tonight, allowing for clouds/precip to clear from west to east. Guidance is hinting at some fog potential east, so have a mention in around 12z Monday. As with past model runs, the Mon-Tue timeframe will continue to focus rw/trw activity mainly north of I-70, especially north of Highway 36. the aforementioned front/dryline does develop a low on its southern edge, settling south of the CWA Monday. A couple shortwaves will move eastward along the northern tier late Monday and again late Tuesday. The currently track will focus the highest pops(80-90%) from Highway 36 north. Ample low level moisture on Monday along the surface feature will interact with the passing shortwave to trigger convection. There are Slight/Marginal risk areas, divided by I-70. Wind/hail threats look most impactful. Isolated tornadoes can't be ruled out either. Tuesday will see similar conditions, ending with a cold frontal passage during the day. Accompanying the storm threats, will be the potential for torrential rainfall. The pace of these storms through the CWA this morning has been mixed and did allow for 1-3" of rain in northeast zones. WPC does have a Marginal Risk for Excessive Rainfall mainly east today and for Monday, Highway 36 north. The shift to the Mon-Tue rain setup will put most areas in flooding potential, especially those seeing ample QPF today and tonight. For temps, looking for daytime highs on Monday to range from the mid 70s north into the lower and mid 80s south especially along/south of Highway 40. With the slow passage of the cold front, Tuesday will be much cooler with highs ranging from 60F in the northwest to the mid 70s in the south and far eastern zones. Central portions of the CWA will see a mix of 60s. Overnight lows tonight and for Monday night will have a range from the mid 40s west into the mid and upper 50s east. Tuesday night however, with a cooler airmass still in place, upper 30s to the mid 40s are expected west of Highway 25. East of there, mid to upper 40s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 1238 PM MDT Sun May 19 2024 The latest runs of the GFS and ECMWF continue to show chances(20- 40%) for rw/trw activity. Several shortwaves set to traverse the CWA during this time, based on current track of each system, areas north of the area will see the best chance for convection. Both models do show differences as to the timing and placement of convection due to the movement of a surface low/front components, but overall the convection will mostly occur during the evening hours. Best instability/moisture will reside in the eastern portions of the CWA as dewpts will range in the 40s/50s through Friday before expanding area-wide for next weekend. For temps, looking for near to below normal daytime highs for Wednesday in the lower to mid 70s. Going into the remainder of the week into next weekend, daytime highs will peak in the lower to mid 80s Thursday, with a mix of mainly 70s thereafter. Warmest locales from Thursday onward will be south of the Interstate. Some areas south of Highway 40 though could approach the 80F mark. These areas will see the lowest chances for clouds/rain. Overnight lows will range from the mid and upper 40s west into the lower to mid 50s east. Warmest overnight areas will occur along/east of Highway 83. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 324 PM MDT Sun May 19 2024 Mainly VFR conditions expected for both terminals. KGLD could see VCTS from 01z-03z Monday, and KMCK from 02z-04z. KMCK could see MVFR ceilings from 08z-12z Monday. Winds for KGLD, south 10-15kts veering west-southwest from 01z-11z. From 11z Monday onward, northeast 10-20kts. Winds for KMCK, southeast 10-15kts through 02z, then northeast 5-15kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 345 PM MDT Sun May 19 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 345 PM MDT Sun May 19 2024 /445 PM CDT Sun May 19 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect until sunset this evening for the majority of the Tri-State area. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Severe thunderstorm potential continues Monday into Monday night north of Interstate 70, with large hail, damaging winds and torrential rainfall the primary hazards. Frost is possible over portions of northeast Colorado Wednesday morning. Those with gardening or agricultural interests will want to stay up to date with the latest forecast for this potential. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
Preliminary Local Storm Report
National Weather Service Goodland KS
539 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 3 E Edson 39.33N 101.48W
05/19/2024 E1.00 Inch Sherman KS Trained Spotter
Retired NWS employee reports quarter sized
hail 3 E of Edson on I-70.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
548 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Winona 39.06N 101.25W
05/19/2024 E2.00 Inch Logan KS Trained Spotter
Trained spotter reports estimated 2 inch
diameter hail in Winona, still ongoing.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail Page City 39.09N 101.15W
05/19/2024 E1.00 Inch Logan KS Emergency Mngr
Local EM reports quarter to slightly larger
hail in Page City.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
603 PM MDT Sun May 19 2024
KSZ001-002-013-014-200030-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
603 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 630 PM MDT/730 PM CDT/...
At 603 PM MDT/703 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Brewster, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne, northwestern Thomas, southwestern Rawlins and northeastern
Sherman Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for northwestern Kansas.
&&
LAT...LON 3939 10134 3950 10153 3966 10141 3957 10110
TIME...MOT...LOC 0003Z 216DEG 18KT 3951 10138
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
621 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Winona 39.06N 101.25W
05/19/2024 E1.25 Inch Logan KS Trained Spotter
Corrects previous hail report from Winona.
Video from reporting party looks to have
1.25 inch hail, but a lot of it. Ground
turns white, but is not accumulating.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Hail 3 WSW Parks 40.03N 101.79W
05/19/2024 E1.75 Inch Dundy NE Trained Spotter
Trained spotter reports golf ball sized
hail.
&&
CAThe Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 hail. Local standard time, as filed.
Trained spotter reports golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183516.